24 October 2006

The Long-Overdue Cancer Update

GH had his first new treatment last Wednesday. So far, so good. The main side effect of the new medication is raging diarrhea, either during the infusion or 10-14 days post-infusion. He escaped the "during," but the jury is still out on the "post." He's six days out at this point, and he'll get another treatment on the fifteenth day, so that could be a real doozy.

Hair loss is another side effect. GH is not vain about his hair, but winter is coming and not having hair can make a body chilly. Luckily (I guess) he lost his hair from treatment last winter, too, so he has a stockpile of hats to help keep him toasty.

Emotionally, the cancer situation is tough. The treatment GH is on now is not standard; it's a kind of made-up protocol that his oncologist has crafted because we're at the end of the line on tried-and-true therapies. (For those of you who like the details, the current treatment is Irinotecan plus Avastin on days one and fifteen; Avastin alone on day eight.) It will take a few rounds to know if we're getting results. And if we aren't? Well, I just can't go there.

At least GH is feeling well physically. As always, we just try to take each day as it comes and enjoy what it offers. That's easier on some days than others.

3 comments:

lct said...

Thinking of you and sending my love. Can't wait to see you next week!

Leggy said...

"Just can't go there"- and I wish so much that you'll never need to. Please, somebody please, can you guarantee that?

bg's Little Sis said...

I'm with leggy. I have little to offer but words of encouragement and prayers for you and family. In the event I can do more, I most certainly will Snick.